Alert archive / New Mexico / Flash Flood Watches in 2013
Flash Flood Watch 7, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 24, 2013, 4:49 AM MDT for 5 counties in New Mexico; El Paso County, Texas. It took effect at Jul 24, 2013, 11:00 AM MDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2013, 4:49 AM MDT (10:49 UTC)
- In effect from
- Jul 24, 2013, 11:00 AM MDT
- Expired
- Jul 25, 2013, 1:00 AM MDT
- In force
- 14 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 94 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 3490 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 1:39 PM MDT, 15 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 1:39 PM MDT, 15 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 139 PM MDT TUE JUL 23 2013 .SYNOPSIS... A MOIST WEATHER PATTERN WILL PERSIST WITH HUMID AIR TRAPPED BELOW EXPANDING UPPER LEVEL HIGH PRESSURE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON OVER THE MOUNTAINS AND SPREAD INTO THE LOWLANDS DURING THE EVENING THROUGH FRIDAY. THE NUMBER AND INTENSITY OF THE STORMS MAY INCREASE OVER THE WEEKEND AS A BACKDOOR COLD FRONT MOVES TOWARD THE REGION. IT IS UNCERTAIN WHETHER THE FRONT WILL MOVE THROUGH THE AREA...BUT IT SHOULD BE CLOSE ENOUGH TO DRAW IN ADDITIONAL MOISTURE AND INCREASE THE RISK OF LOCALIZED FLOODING. SOMEWHAT DRIER SURFACE AIR SHOULD FILTER INTO THE REGION BEGINNING MONDAY WITH A CORRESPONDING REDUCTION IN THUNDERSTORMS. WITH LOTS OF CLOUDS AROUND TEMPERATURES THROUGH THE PERIOD SHOULD GENERALLY RUN NEAR NORMAL. && .DISCUSSION... NO LARGE CHANGES IN PATTERN WITH UPPER HIGH CONTINUING TO SPREAD OVER THE CWA. THE FLY IN THE OINTMENT IS THE PERSISTING INVERTED TROUGH MOVING SLOWLY WEST ACROSS NORTHERN MEXICO. THE TROUGH OR A SMALL REMNANT WILL PERSIST NEAR/OVER THE CWA THROUGH SUNDAY KEEPING A FAIRLY ACTIVE WEATHER PATTERN THROUGH THAT TIME. ON THE SHORTER TERM...THE HIGH RES MODELS INCLUDING HRRR HAVE NOT PERFORMED WELL SO FAR TODAY SHOWING EXTENSIVE PRECIP OVER SW NM FOR THIS MORNING WHICH NEVER MATERIALIZED PROBABLY DUE TO TOO MUCH LOW-LEVEL CIN. LATEST HRRR/12Z SPC WRF INDICATED AFTERNOON/EVENING CONVECTION FOR THE SW ONCE AGAIN AND AN EVENING BATCH OF CONVECTION MOVING ACROSS SOUTHERN TIER. HAVE ADJUSTED POPS TO REFLECT THESE TRENDS HOPING THAT THE EARLIER PROBLEMS HAVE BEEN FLUSHED OUT OF THE SYSTEM WITH LATER MODEL INITIALIZATIONS. MODEL OMEGAS INCREASE TOMORROW SO I EXPECT A GREATER COVERAGE OF STORMS THROUGHOUT THE AREA FOLLOWED BY A RETURN TO A BASELINE COVERAGE FOR THURSDAY AND FRIDAY. SLOW MOVEMENT SHOULD CHARACTERIZE STORMS THROUGH FRIDAY WHICH WILL MEAN A DECENT RISK OF AT LEAST LOCALIZED FLOODING. HAVE NO INCLINATION TO ISSUE FFA ATTM BUT IT IS SOMETHING THAT WILL NEED TO BE WATCHED EACH SHIFT FOR THE NEXT SEVERAL DAYS. THE WEEKEND REMAINS IN DOUBT REGARDING THE POSITIONING OF A BACKDOOR COLD FRONT. CURRENT MODELS ARE HANGING THE FRONT ON THE SACS FOR SATURDAY - I AM SKEPICAL. REGARDLESS WHETHER THE FRONT ACTUALLY PENETRATES THE AREA...THERE SHOULD BE ENOUGH MOISTURE CHANNELED INTO FRONT TO PRODUCE SCATTERED TO NUMEROUS STORMS FOR SATURDAY AND SUNDAY. THE MAIN ISSUE WILL BE WHETHER WE SEE STRONG TO SEVERE STORMS AND HEAVIER RAIN WITH ISENTROPIC LIFT. IT APPEARS THAT THE UPPER LOW FINALLY MOVES OUT OF THE AREA MONDAY AND SOME DRYING TAKES PLACE AT THE SURFACE SO POPS SHOULD DECREASE. && .AVIATION...VALID 24/00Z-25/00Z. SCATTERED TSRA OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED TSRA IN THE LOWLANDS. STORMS WILL TEND TO DRIFT TOWARDS THE W OR WSW. GNLY FEW-SCT050-070 SCT-BKN100-140 SCT-BKN200-250 WITH LCL 3SM +TSRAGS BKN040CB OVC080 AND BRIEF MVFR IN STORMS GNLY 18Z-06Z. SVR TURBC PSBL WITH 10 MI CB/TSTM. WNDS GNLY 21010KTS WITH VRB 30G40KTS NR TSTMS. && .FIRE WEATHER... A WEAK TO MODERATE MONSOONAL PATTERN WILL CONTINUE FOR MOST OF REST OF THE WEEK. WITH A SEMI STALLED LOW PRESSURE SYSTEM JUST SOUTH OF THE BORDER...THIS PATTERN WILL FAVOR HEAVIER RAINFALL ESPECIALLY FOR FOR AREAS WEST OF THE CONTINENTAL DIVIDE. HOWEVER AFTERNOON OR NIGHTTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE WITH THIS MOIST UNSTABLE AIR MASS IN PLACE. BY THE WEEKEND...A BACKDOOR COLD FRONT MAY APPROACH OUR AREA FROM THE NORTHEAST WHICH COULD ALLOW FOR EVEN MORE ADDITIONAL TROPICAL MOISTURE INTO THE REGION RESULTING IN AN INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS. MIN RH WILL RANGE FROM 30% TO 45% ALL AREAS TODAY AND WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 76 91 74 92 74 / 30 40 40 30 30 SIERRA BLANCA 71 90 70 93 71 / 40 40 40 30 30 LAS CRUCES 72 90 69 89 70 / 30 40 50 30 30 ALAMOGORDO 73 91 70 92 71 / 30 40 50 30 30 CLOUDCROFT 53 66 50 68 52 / 30 50 50 30 30 TRUTH OR CONSEQUENCES 71 89 68 88 69 / 30 40 50 40 30 SILVER CITY 64 83 63 81 63 / 40 50 60 40 40 DEMING 71 90 68 87 68 / 30 40 50 40 30 LORDSBURG 69 90 67 87 68 / 40 40 50 40 30 WEST EL PASO METRO 76 90 74 91 75 / 30 40 40 30 30 DELL CITY 70 94 70 94 71 / 30 40 40 30 20 FORT HANCOCK 74 93 73 96 73 / 40 40 40 30 30 LOMA LINDA 68 85 67 87 68 / 30 40 40 30 30 FABENS 74 91 73 92 74 / 40 40 40 30 30 SANTA TERESA 73 90 71 90 72 / 30 40 40 30 30 WHITE SANDS HQ 74 90 72 90 73 / 30 40 40 30 30 JORNADA RANGE 69 89 67 89 68 / 30 40 50 30 30 HATCH 72 87 69 86 71 / 30 40 50 30 30 COLUMBUS 71 90 71 88 69 / 30 40 50 30 30 OROGRANDE 72 91 70 92 71 / 30 40 40 30 30 MAYHILL 59 75 57 76 59 / 30 40 40 30 30 MESCALERO 57 78 55 79 57 / 30 50 50 30 30 TIMBERON 58 75 57 75 59 / 30 40 40 30 30 WINSTON 62 81 60 80 61 / 40 40 50 40 40 HILLSBORO 68 85 65 83 66 / 30 50 60 40 30 SPACEPORT 70 89 68 87 69 / 30 40 50 30 30 LAKE ROBERTS 63 82 61 81 62 / 40 50 60 40 40 HURLEY 65 85 64 82 64 / 40 40 60 40 40 CLIFF 68 91 66 87 66 / 40 40 50 40 40 MULE CREEK 61 86 60 83 60 / 40 50 50 40 30 FAYWOOD 67 84 65 81 66 / 30 40 60 40 30 ANIMAS 68 88 68 85 68 / 40 40 50 30 30 HACHITA 68 89 67 86 68 / 40 40 50 40 30 ANTELOPE WELLS 66 86 66 84 66 / 40 40 50 40 30 CLOVERDALE 65 82 64 80 64 / 40 50 60 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02/20
Hazardous weather outlook, Jul 23, 10:30 AM MDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1030 AM MDT TUE JUL 23 2013 NMZ401>417-TXZ418>424-231845- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1030 AM MDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND TONIGHT. BEST CHANCES ONCE AGAIN APPEAR TO BE OVER SOUTHERN HIDALGO AND LUNA COUNTIES. LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WITH LOCALIZED FLOODING IS POSSIBLE. HAIL TO THREE-QUARTERS OF AN INCH AND WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED (EASTERN LOWLANDS) AND SCATTERED (MOUNTAINS AND WEST) SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND NIGHT THROUGH FRIDAY. A BACKDOOR COLD FRONT WILL LIKELY MOVE INTO THE AREA ON SATURDAY OR AT LEAST BE CLOSE ENOUGH TO RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS WITH AN INCREASED FLOOD RISK FOR SATURDAY AND SUNDAY. SOMEWHAT DRYER AIR NEAR THE SURFACE WILL BEGIN TO ARRIVE ON MONDAY RESULTING IN A DECREASED RISK OF AFTERNOON THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE. MACBLAIN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:05 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| Jul 23, 6:13 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 2 hr |
| Jul 23, 6:36 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Jul 23, 7:05 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 115 min |
| Jul 23, 9:07 PM MDT | Areal Flood Advisory | EPZ | Luna | 4 hr |
| Jul 23, 10:30 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Jul 23, 10:49 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 24, 12:48 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 57 min |
| Jul 24, 1:30 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 24, 1:55 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 50 min |
| Jul 24, 3:23 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Jul 24, 5:15 PM MDT | Flash Flood Warning | EPZ | Otero | 90 min |
| Jul 24, 5:27 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 63 min |
| Jul 24, 5:51 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2013Flash Flood Watches in Texas, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.